In Practice

Life-threatening hyperkalaemia due to trimethoprim in a patient treated for Pneumocystis jirovecii pneumonia

N du Plooy, B Rayner

Abstract


Hyperkalaemia is a potentially life-threatening condition frequently encountered in hospitalised patients. Among the many causes of hyperkalaemia, drugs have often been implicated. In the South African context, with the high burden of HIV, there is an increased incidence of opportunistic infections such as Pneumocystis jirovecii pneumonia (PJP), and consequently many patients receive high doses of trimethoprim-sulfamethoxazole. A lesser-known side-effect of the trimethoprim component of this combination antibiotic is hyperkalaemia. We report a case in which life-threatening hyperkalaemia developed after institution of high-dose co-trimoxazole for PJP.


Authors' affiliations

N du Plooy, Department of Medicine, Faculty of Health Sciences, University of Cape Town and Groote Schuur Hospital, Cape Town, South Africa

B Rayner, Head, Nephrology and Hypertension, Department of Medicine, Faculty of Health Sciences, University of Cape Town, South Africa

Full Text

PDF (84KB)

Keywords

Hyperkalaemia; Pneumocystis jirovecii pneumonia; PJP; Co-trimoxazole; Trimethoprim-sulfamethoxazole; TMP-SMX; Adverse drug reaction

Cite this article

South African Medical Journal 2019;109(2):89-90. DOI:10.7196/SAMJ.2019.v109i2.13660

Article History

Date submitted: 2019-01-31
Date published: 2019-01-31

Article Views

Abstract views: 501
Full text views: 329

Comments on this article

*Read our policy for posting comments here